Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 143, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 9, 2015, 6:05 PM CDT for 4 counties in South Dakota. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2015, 6:05 PM CDT (23:05 UTC)
- Expired
- Aug 9, 2015, 6:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Brookings County, SD, Kingsbury County, SD, Lake County, SD, Miner County, SD
The radar
The Sioux Falls radar (KFSD), 82 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 6:14 PM CDT | TSTM WND GST 70 | 2 Wsw Hetland, SD | SOCIAL MEDIA REPORT...TIME ESTIMATED FROM RADAR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 1:42 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1506 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
976
WUUS53 KFSD 092305
SVRFSD
SDC011-077-079-097-092330-
/O.NEW.KFSD.SV.W.0143.150809T2305Z-150809T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
605 PM CDT SUN AUG 9 2015
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA...
SOUTHEASTERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA...
NORTHERN LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA...
NORTHEASTERN MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA...
* UNTIL 630 PM CDT
* AT 605 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES WEST OF BADGER TO NEAR LAKE THOMPSON STATE
RECREATION AREA TO NEAR CARTHAGE...MOVING SOUTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
OLDHAM AND BADGER AROUND 615 PM CDT.
HETLAND AROUND 620 PM CDT.
ARLINGTON AND RAMONA AROUND 625 PM CDT.
WINFRED...SINAI...NUNDA AND OAKWOOD STATE PARK AROUND 630 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE ERWIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4420 9688 4420 9689 4409 9689 4391 9737
4428 9780 4433 9746 4454 9743 4454 9684
TIME...MOT...LOC 2305Z 300DEG 33KT 4451 9734 4430 9737 4418 9767
HAIL...1.25IN
WIND...60MPH
$$
BT1 follow-up statement
274
WWUS53 KFSD 092320
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
620 PM CDT SUN AUG 9 2015
SDC011-077-079-097-092330-
/O.CON.KFSD.SV.W.0143.000000T0000Z-150809T2330Z/
BROOKINGS SD-KINGSBURY SD-LAKE SD-MINER SD-
620 PM CDT SUN AUG 9 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR WESTERN BROOKINGS...SOUTHEASTERN KINGSBURY...NORTHERN LAKE AND
NORTHEASTERN MINER COUNTIES...
AT 619 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR BADGER TO NEAR OLDHAM TO 6 MILES NORTH OF
HOWARD...MOVING SOUTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THESE SEVERE STORMS WILL BE NEAR...
RAMONA AROUND 625 PM CDT.
VOLGA...SINAI...NUNDA AND OAKWOOD STATE PARK AROUND 630 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE ERWIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4420 9688 4420 9689 4409 9689 4391 9737
4428 9780 4433 9746 4454 9743 4454 9684
TIME...MOT...LOC 2319Z 301DEG 36KT 4443 9716 4422 9719 4410 9749
HAIL...1.00IN
WIND...60MPH
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:14 PM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, Aug 9, 2:14 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 214 PM CDT SUN AUG 9 2015 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 214 PM CDT SUN AUG 9 2015 SHOWERS AND THUNDERSTORMS WILL EXPAND IN COVERAGE THROUGH THE AFTERNOON AS AN UPPER LEVEL LOW APPROACHES FROM THE WEST. TWO AREAS TO WATCH. THE FIRST WILL BE EARLY THIS AFTERNOON ACROSS THE THE CENTRAL AND SOUTHEAST CWA NEAR A LOW LEVEL WARM/STATIONARY FRONT. CAPE VALUES ABOUT 2500 J/KG AND DEEP LAYER SHEAR OF 40 KNOTS SUPPORTS STRONG UPDRAFTS AND WITH RELATIVELY LOW LFC HEIGHTS A BRIEF TORNADO WILL BE POSSIBLE. THE ONLY THING NOT SUPPORTING LANDSPOUT TYPE TORNADOES ARE STRONG NEAR SURFACE LAPSE RATES. SO UPDRAFT ACCELERATIONS WILL BE TAKING PLACE FAIRLY LOW IN THE ATMOSPHERE BUT THESE MAY NOT EXTEND TO THE SURFACE. REGARDLESS HAIL TO AT LEAST GOLF BALLS AS WELL AS WINDS OF 75 MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS. THE THUNDERSTORM ACTIVITY WILL PRESS FROM NORTHWEST TO SOUTHEAST THIS EVENING WITH THE THREAT FOR SEVERE DIMINISHING AFTER SUNSET. THE SHOWERS AND STORMS WILL LINGER IN NORTHWEST IOWA UNTIL LATE TONIGHT. NORTH WINDS WILL FILTER INTO THE AREA ON MONDAY WITH MAINLY DRY CONDITIONS EXPECTED AND PLEASANT TEMPERATURES IN THE UPPER 70S TO LOWER 80S. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 214 PM CDT SUN AUG 9 2015 SPLIT FLOW JET REGIME TO BEGIN THE PERIOD...HOWEVER THE SOUTHERN BRANCH OF THE JET QUICKLY WEAKENS. THIS LEAVES THE NORTHERN BRANCH ACROSS CENTRAL CANADA THE MAIN JET THROUGH MUCH OF THE WEEK ALLOWING UPPER LEVEL RIDGE TO BUILD INTO THE CENTRAL US. WITH LARGE SCALE SUBSIDENCE...HAVE REMOVED POP CHANCES THROUGH THE WEEK WITH GRADUAL WARMING TREND EXPECTED. COULD SEE STORM CHANCES RETURN NEXT WEEKEND AS UPPER LEVEL RIDGE WEAKENS AND A SERIES OF SHORT WAVES PASS THROUGH THE AREA. HAVE MADE VERY FEW CHANGES TO THE EXTENDED WITH ONGOING WEATHER. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1240 PM CDT SUN AUG 9 2015 OCCASIONAL MVFR CEILINGS THROUGH THE AFTERNOON THEN THUNDERSTORMS BECOME THE FOCUS AFTER ABOUT 20Z. A FEW OF THESE STORMS WILL BE STRONG TO SEVERE. THE MAIN THREAT FOR MVFR CEILINGS AND THUNDERSTORMS WILL BE BEFORE ABOUT 5Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM... AVIATION...08
Hazardous weather outlook, Aug 9, 5:08 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 508 PM CDT SUN AUG 9 2015 IAZ001-002-012>014-020>022-031-032-MNZ098-NEZ013-014-SDZ038-039- 050-052>055-057>071-102215- LYON IA-OSCEOLA-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY- GREGORY-JERAULD-SANBORN-MINER-LAKE-BRULE-AURORA-DAVISON-HANSON- MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD- BON HOMME-YANKTON-CLAY SD-UNION- 508 PM CDT SUN AUG 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT SCATTERED STRONG TO SEVERE STORMS WILL CONTINUE INTO THE EVENING HOURS. THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL TO GOLF BALL SIZE AND WIND GUSTS TO 70 MPH. AN ISOLATED TORNADO COULD ALSO OCCUR...MAINLY INTO THE EARLY EVENING HOURS. WHILE STORMS MAY LINGER INTO THE OVERNIGHT HOURS... THE THREAT OF SEVERE WEATHER SHOULD DIMINISH TOWARD MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH 10 PM. IAZ003-MNZ071-072-080-081-089-090-097-SDZ040-056-102215- DICKINSON-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-BROOKINGS-MOODY- 508 PM CDT SUN AUG 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH DAKOTA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EARLY EVENING HOURS. A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE...WITH THE PRIMARY RISK OF DAMAGING WINDS. LARGE HAIL MAY ALSO BE POSSIBLE. STORM RISKS WILL BEGIN TO DIMINISH LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH 10 PM.
In the hours before
Local storm report, Aug 9, 5:04 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
504 PM CDT SUN AUG 9 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST 3 N MITCHELL 43.77N 98.04W
08/09/2015 M61 MPH DAVISON SD ASOS
&&
AFLocal storm report, Aug 9, 5:22 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
522 PM CDT SUN AUG 9 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM TSTM WND GST 13 N YALE 44.62N 97.95W
08/09/2015 E65 MPH BEADLE SD PUBLIC
TREE BRANCHES DOWN
&&
JCLocal storm report, Aug 9, 5:39 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
539 PM CDT SUN AUG 9 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 1 E FULTON 43.73N 97.80W
08/09/2015 E1.25 INCH HANSON SD TRAINED SPOTTER
&&Local storm report, Aug 9, 5:51 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
551 PM CDT SUN AUG 9 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL 1 SSW WOONSOCKET 44.04N 98.28W
08/09/2015 E1.50 INCH SANBORN SD PUBLIC
SOCIAL MEDIA REPORT...TIME ESTIMATED FROM
RADAR
&&
AFLocal storm report, Aug 9, 5:57 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
557 PM CDT SUN AUG 9 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 1 ESE LANE 44.07N 98.41W
08/09/2015 E1.00 INCH JERAULD SD LAW ENFORCEMENT
TIME ESTIMATED FROM RADAR
&&
AFLocal storm report, Aug 9, 5:58 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
558 PM CDT SUN AUG 9 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL 4 S SPENCER 43.67N 97.59W
08/09/2015 E1.75 INCH MCCOOK SD EMERGENCY MNGR
45 MPH WIND GUST
&&
AFThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:49 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 41 min |
| Aug 9, 3:17 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 28 min |
| Aug 9, 3:24 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Jerauld, Sanborn | 36 min |
| Aug 9, 3:33 PM CDT | Tornado Warning | FSD | Aurora, Jerauld | 27 min |
| Aug 9, 3:57 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Jerauld, Sanborn | 33 min |
| Aug 9, 4:25 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Miner, Sanborn | 35 min |
| Aug 9, 4:47 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 28 min |
| Aug 9, 4:50 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson | 40 min |
| Aug 9, 5:02 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury | 43 min |
| Aug 9, 5:17 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld, Sanborn | 28 min |
| Aug 9, 5:23 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 52 min |
| Aug 9, 5:26 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, McCook | 34 min |
| Aug 9, 5:28 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hanson, Hutchinson | 47 min |
| Aug 9, 5:41 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Miner, Sanborn | 34 min |
| Aug 9, 6:00 PM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha | 30 min |
| Aug 9, 6:02 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, Turner, Yankton | 43 min |
| Aug 9, 6:25 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, McCook | 35 min |
| Aug 9, 6:26 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake, Miner, Moody | 34 min |
| Aug 9, 6:27 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, McCook, Minnehaha, Turner | 28 min |
| Aug 9, 6:44 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, Turner, Yankton | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.